Heroin is an illegal street drug that is very addictive. This article discusses overdose due to heroin. An overdose is when you take more than the normal or recommended amount of something, usually a drug. An overdose may result in serious, harmful symptoms or death.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Acetomorphine overdose; Diacetylmorphine overdose
Heroin is made from morphine. Morphine is a powerful drug, and it naturally occurs in the seedpods of Asian (opium) poppy plants. Street names for heroin include "junk," "smack," and "skag."
Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
Before Calling Emergency
Determine the following information:
The patient's age, weight, and condition
The name of the product (ingredients and strengths if known)
Poison Control, or a local emergency number
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
Fluids by IV
Medicine, called a narcotic antagonist, to counteract the effects of the heroin (multiple doses, if needed)
If an antidote can be given, recovery from an acute overdose occurs within 24 - 48 hours. Heroin is often mixed with other substances (adulterants), which can cause additional symptoms and organ damage. Hospitalization may be necessary.
Because heroin is commonly injected into a vein, there are health concerns related to sharing contaminated needles. Sharing contaminated needles can lead to hepatitis, HIV infection, and AIDS.
Doyon S. Opioids. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 167.
National Institute on Drug Abuse Research Report Series: Heroin Abuse and Addiction. National Clearinghouse on Alcohol and Drug Information. October 1997. NIH Publications No. 05-4165. Revised May 2005.
Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network.